Simcoe, Ontario – November 22, 2016
Over the past week, Norfolk County Emergency Medical Services has noted a troubling increase in patients being transported to hospital with life-threatening symptoms due to drug overdoses. Patient condition and response to treatment lead paramedics to believe that opioid analgesics are the likely suspect at this point. While Cocaine and Heroin overdoses are historically infrequent within Norfolk County, the emergence of new formulations of these drugs laced with Fentanyl or Carfentanil are causing life threatening symptoms which could be fatal. If you or someone you know are experiencing any symptoms including unresponsiveness, seizures, respiratory depression, call 911.
Fentanyl is a powerful synthetic opioid pain relief medication, similar to Morphine, but is 50 to 100 times more potent. Even more hazardous, Carfentanil is a form of Fentanyl that is up to 10,000 times more potent than Morphine. This also means that any side effects from these medications are also amplified. These additives are undetectable to users and have the potential to be fatal.
Norfolk County EMS Paramedics are all certified in the administration of Naloxone (Narcan), which may reverse patient symptoms as an interim measure before transportation to hospital.
It is of paramount importance that persons using injectable narcotics are aware that these adulterated mixtures are being circulated and should exhibit extreme caution in using injectable materials the content of which cannot be verified.
For further information contact:
Haldimand-Norfolk Health Unit
519 426 6170 Ext 3205
Emergency Medical Services
519 426 4115 Ext 2411